Caring for people with marijuana intoxication focuses on preventing injury and reassuring those who have panic reactions.
Someone who is very agitated can be sedated with benzodiazepines (such as diazepam [Valium] or lorazepam [Ativan]). Children who have more serious symptoms may need to be admitted to the hospital for treatment.
People with more serious side effects may need to be hospitalized, have heart or brain monitoring, and take medication.
People who have seizures, cardiac arrest, or a heart attack may not survive. However, these reactions are rare.
Calling your health care provider
If someone who has been using marijuana develops any of the symptoms of intoxication, has trouble breathing, or cannot be awakened, call 911 or your local emergency number. If the person has stopped breathing or has no pulse, begin CPR and continue it until help arrives.
Binh LT, Clark RF, Williams SR. Hallucinogens. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 7th ed. Philadelphia, Pa: Mosby Elsevier;2009:chap 154.
Jacob L Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.